Alert archive / Colorado / Red Flag Warnings in 2022
Red Flag Warning 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Mar 27, 2022, 1:16 PM MDT for 4 counties in Colorado. It took effect at Mar 28, 2022, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2022, 1:16 PM MDT (19:16 UTC)
- In effect from
- Mar 28, 2022, 12:00 PM MDT
- Expired
- Mar 28, 2022, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO
The radar
The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2215 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
954 WWUS85 KBOU 271916 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 116 PM MDT Sun Mar 27 2022 COZ241-246-247-281215- /O.UPG.KBOU.FW.A.0002.220328T1800Z-220329T0200Z/ /O.NEW.KBOU.FW.W.0002.220328T1800Z-220329T0200Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 116 PM MDT Sun Mar 27 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND ADJACENT PLAINS THROUGH LINCOLN COUNTY... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 8 PM MDT Monday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 241, 246 and 247. * Timing...Monday, noon through 8 PM MDT. * Winds...West to southwest 10 to 15 mph with gusts up to 30 mph. * Relative Humidity...As low as 6 percent. * Impacts...Any fire that develops will likely spread rapidly. Outdoor burning should be avoided, as well as any activity that may produce a spark. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
271 WWUS85 KBOU 280915 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 315 AM MDT Mon Mar 28 2022 ...RED FLAG WARNING IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND ADJACENT PLAINS THROUGH LINCOLN COUNTY...FIRE WEATHER ZONES 241...246...AND 247... COZ241-246-247-290200- /O.CON.KBOU.FW.W.0002.220328T1800Z-220329T0200Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 315 AM MDT Mon Mar 28 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND ADJACENT PLAINS THROUGH LINCOLN COUNTY......FIRE WEATHER ZONES 241...246...AND 247... * Affected Area...Fire Weather Zones 241, 246 and 247. * Timing...Monday, noon through 8 PM MDT. * Winds...Southwest 10 to 20 mph with gusts up to 25 mph. * Relative Humidity...As low as 8 percent. * Impacts...Any fire that develops will likely spread rapidly. Outdoor burning should be avoided, as well as any activity that may produce a spark. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
797 WWUS85 KBOU 290155 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 755 PM MDT Mon Mar 28 2022 COZ241-246-247-290300- /O.EXP.KBOU.FW.W.0002.000000T0000Z-220329T0200Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 755 PM MDT Mon Mar 28 2022 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND ADJACENT PLAINS THROUGH LINCOLN COUNTY......FIRE WEATHER ZONES 241...246... AND 247... Winds have become light and relative humidities will continue to climb this evening, therefore the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 27, 10:53 AM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, Mar 27, 10:53 AM MDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1053 AM MDT Sun Mar 27 2022 .UPDATE... Issued at 1047 AM MDT Sun Mar 27 2022 Temperatures are cooler than expected across much of the lower elevations even after the night shift adjustments due to persistent cloud cover extending east from the foothills. It could warm up quickly if the cover breaks but it seems to be increasing in coverage rather than dissipating. I have increased forecast cloud cover through the early afternoon and continue to decrease temperatures. && .SHORT TERM...(Today and tonight) Issued at 415 AM MDT Sun Mar 27 2022 Another warm and dry day this weekend as above normal temperatures are expected for all areas. A few major changes in this forecast package include decreasing afternoon highs, increasing cloud cover, and slightly decreasing sustained winds. There is agreement within the NAM, HRRR, and NBM for decreasing temperatures mainly for the I- 25 corridor and eastern plains. This is largely due to a few factors such as the ridge axis pushing eastward and mid level moisture leading to more cloud cover. Therefore, the urban corridor and eastern plains can expect high temperatures in the low to mid 70s. Mountains and valleys will still be quite warm reaching the lower 40s to mid 50s. With the Denver cyclone in place, this will influence our low level winds along and east of Interstate 25. BUFKIT NAMNEST and HRRR soundings indicate mid level 20-30kts winds. Additionally, a low level inversion remains in place through mid afternoon which will decrease mixing of winds aloft. These mesoscale factors could greatly influence this afternoon highs thus making the short term forecast challenging even on a "less active" weather day. By including these factors, there is more likelihood in a lower fire weather threat this afternoon as wind gusts will remain below 25 mph across the CWA. Tonight, minimum relative humidity levels near 14-25 percent will recover to 40-50 percent. Winds will mainly trend from the west to southwest across the region keeping low temperatures warm near upper 30s to mid 40s for the foothills, Palmer Divide, eastern plains, and urban corridor. The mountains and valleys will cool down to the mid 10s to lower 20s. .LONG TERM...(Monday through Saturday) Issued at 415 AM MDT Sun Mar 27 2022 ...Record/near record warmth warmth and dryness Monday followed by cooler and unsettled weather... Monday will be the warmest day of the year so far, with high temperatures on the plains at or slightly above 80F as southwest flow and warm advection continues through the day. Inversions will be shallower compared to today, so despite some high level cloudiness we will see record/near record warmth. The record for Denver is 83F set in 1963. It will also be quite dry as low/mid level flow turns more southwesterly. Winds don't appear to strengthen til late in the day when the mid level gradient finally tightens, but winds should be gusty enough at least over the Palmer Divide area to raise concerns - see Fire Weather section below for details. The weather will then do a 180 by Tuesday as a deep upper level trough shifts east across the state. Snow showers are expected to move into the mountains ahead of this system starting late Monday night. Those showers will then spread to the plains on Tuesday with increasing by generally weak QG forcing noted. There is a trend toward a more showery result in the forecast given the limited forcing but mid level instability, and not a guarantee everyone sees the showers Tuesday afternoon since a downslope component is noted in/near the Front Range. Thus, one axis of precipitation may actually trend more toward the eastern plains than the Front Range. That should change Tuesday evening, however, as the trough axis passes and elongates, allowing a more northerly flow and some low level anticyclonic turning into the Front Range. Models and even ensembles are showing a pretty nice signal for more persistent and heavier showers in/near the Front Range, likely focused toward the foothills from Boulder southward and the Palmer Divide. A few inches of snow would be possible in the higher terrain, while rain changes to a slushy, wet snow across metro Denver toward midnight. However, only light if any snow accumulation is still expected for Denver given the relatively late changeover in this event before precipitation ends completely overnight. Wednesday should still see some redevelopment of showers in/near the mountains with sufficient mid level instability and moisture. We'll keep the windy pattern idea for Wednesday considering the flow pattern and deep northerly gradients. We think Thursday would be a drier and warmer day with slight ridging, before another weak, shearing trough moves into the Central Rockies Friday. It still looks relatively cool and unsettled with more snow showers in the mountains and a mix of rain/snow showers in the lower elevations. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1047 AM MDT Sun Mar 27 2022 Expect VFR conditions through the TAF period. There should be persistent mid to upper level moisture and cloudiness. Weak westerly to southwesterly winds this morning are probably going to become more light and variable before noon. There is a cyclonic circulation on the plains centered somewhere east of KDEN and a southerly flow over the Palmer Divide which should strengthen that cyclone today. The HRRR is bringing down moderate westerly winds again this afternoon but it is likely way over-mixing for today especially considering the amount of cloud cover and temperatures observed much cooler than model solutions. That cyclone should bring winds light northeasterly this afternoon instead. There are two most likely scenarios for this evening. First, that winds turn back southeasterly on their way to drainage, which is pretty typical. Second, that southerly flow over the Palmer Divide this afternoon strengthens the Denver Cyclone enough to bring winds around northwesterly as it moves north. It depends on the strength of the cyclone, and we have decided it is most likely that the cyclone brings winds around northwesterly as the circulation is already there with southerly flow over the Palmer Divide. Winds should come back to typical drainage tonight. && .FIRE WEATHER... Issued at 415 AM MDT Sun Mar 27 2022 Monday will see record/near record warmth and very low humidity of 7-12 percent across the plains and southern foothills/Park County. Southwest winds will increase, but not a whole lot until late in the day when mid/low level gradients really start to strengthen. Thus, wind speeds may very well be marginal and on the low end for a Red Flag event. That said, there's enough threat over the southern portions of our forecast area so we've issued a Fire Weather Watch for Zones 241, 246, and 247 (Palmer Divide and adjacent plains) for Monday afternoon and evening. While the southern foothills and South Park may also reach criteria, there is still some snow on the ground especially on any northerly aspects. && .BOU WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Monday evening for COZ241-246-247. && UPDATE...EJD SHORT TERM...AD LONG TERM...Barjenbruch AVIATION...EJD FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Mar 27, 10:43 AM MDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1043 AM MDT Sun Mar 27 2022 COZ030>051-281645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1043 AM MDT Sun Mar 27 2022 ...FIRE WEATHER WATCH FOR THE PALMER DIVIDE AREA THROUGH LINCOLN COUNTY MONDAY AFTERNOON AND EVENING... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight No hazardous weather is expected today or tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Increasing fire danger on Monday in the plains, especially Douglas, Elbert and Lincoln Counties, due to very dry conditions and locally breezy winds. A storm system will impact the region on Tuesday, with several inches of snow in the mountains, and mostly rain showers east of the Front Range. Some light snow accumulations may occur south of the Denver metro Tuesday night towards the end of the event. On Wednesday, north winds will blow fairly strong across the plains east of the urban corridor, with gusts over 40 mph likely. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 3:37 AM MDT | Fire Weather Watch | BOU | Arapahoe, Douglas, Elbert, Lincoln | 10 hr |
Nearby
Red Flag Warnings in Colorado, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.